Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Wichita, KS

August 14, 2020Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2020, 9:05 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 9:05 PM CDT (02:05 UTC)
Expired
Aug 14, 2020, 10:00 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 8:49 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS53 KICT 150205
SVRICT
KSC105-167-150300-
/O.NEW.KICT.SV.W.0166.200815T0205Z-200815T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
905 PM CDT Fri Aug 14 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...
  Northeastern Russell County in central Kansas...

* Until 1000 PM CDT.

* At 904 PM CDT, a severe thunderstorm was located near Victor, or 13
  miles southwest of Beloit, moving south at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lincoln, Lucas, Sylvan Grove, Luray, Beverly, Barnard, Waldo, Ash
  Grove, Westfall, Wilson State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 229 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3922 9793 3887 9793 3887 9849 3889 9871
      3913 9882 3913 9849 3922 9849
TIME...MOT...LOC 0204Z 348DEG 29KT 3932 9828 

HAIL...2.00IN
WIND...60MPH
 
$$

VAUGHAN
1 follow-up statement
983 
WWUS53 KICT 150231
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
931 PM CDT Fri Aug 14 2020

KSC105-167-150300-
/O.CON.KICT.SV.W.0166.000000T0000Z-200815T0300Z/
Lincoln KS-Russell KS-
931 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR LINCOLN AND NORTHEASTERN RUSSELL COUNTIES...

At 930 PM CDT, a severe thunderstorm was located near Hunter, or 14
miles northwest of Lincoln, moving south at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lincoln, Lucas, Sylvan Grove, Luray, Beverly, Barnard, Waldo, Ash
Grove, Westfall, Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3922 9793 3887 9793 3887 9849 3889 9871
      3913 9882 3913 9849 3922 9849
TIME...MOT...LOC 0230Z 000DEG 30KT 3917 9835 

HAIL...2.00IN
WIND...60MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:23 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 6:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 233 PM CDT Fri Aug 14 2020

A shortwave currently moving across the northern plains, will help
push a cold front, currently located over south central Neb, to the
south-southeast by this afternoon. Expect a very unstable airmass
(SBCAPE values of 5500-6000 J/KG) to be located just ahead of the
front, to become uncapped with a broken line of strong/severe
thunderstorms expected develop, as convergence along the front
increases over southern Neb. Propagation of this convection will be
the S-SE as mid level flow shifts more to the NW. So expect this
line of convection to drop SE into areas north of I-70 this evening
and into central KS after 06z.  A very unstable airmass is located
ahead of this convection as it drops south, so even with a lack of
increasing low level moisture transport and low level jet this
evening, think this convection will continue to propagate to the
south towards KHUT and KEWK towards midnight.  Lots of uncertainty
on how far this broken line of convection will make it, as cold pool
influences, and outflows surging south ahead of the convective line,
may limit its southward progression for late tonight into early Sat
morning. I went ahead an expanded pops further south into areas
along and north of highway 50 tonight, with the thought that the
convection may move further south than originally thought. SPC also
seems to have the same concerns, as they have expanded the slight
risk further south as well. Considering the very unstable airmass in
place over most of the forecast area, and bulk shear of 30-40kts,
think strong storms and even a few severe storms seem likely across
central KS. Directional shear seems to support the potential for
rotating updrafts and some large hail, but think as the nighttime
progresses, downburst winds will become the main concern as the
convection congeals into a broken line of storms.

Outflow from tonights convection will help push the main synoptic
front south across most of the forecast area by early Sat morning,
with slightly cooler and drier air pushing into central KS and
possibly as far south as south central KS for the daytime on Sat.
Portions of central KS will certainly notice the less humid airmass
for Sat afternoon. How far south the front gets is questionable, as
latest short range models show it stalling or "washing out" over
central OK.  So expect dry weather for the daytime hours, in the
post frontal airmass.

But as Sat evening progresses, upslope low level flow over western
KS, and increasing low level moisture transport over the top of the
drier airmass, will lead to a chance of showers/thunderstorms
developing for areas just to the west of the forecast area in wrn KS
for Sat evening/night. NW flow aloft and propagation vectors support
this convection potentially moving SE into areas west of I-135 for
late Sat evening/night. Not sure how far east the convection will
make it, as it runs into more stable air the further east it gets,
but could see some showers linger over western sections until Sun
morning.

Another reinforcing cold front will push south across the area on
Sunday afternoon.  Lots of uncertainty on how much convection will
be along this front, as a warm elevated mixed layer may keep
anything from developing, except for areas west of the forecast.

Ketcham

.LONG TERM...(Monday through Friday)
Issued at 233 PM CDT Fri Aug 14 2020

This reinforcing shot of cool air will lead to max temps remaining
in the middle to upper 80s for Mon through Wed, as the upper ridge
builds over the Rockies, with NW flow firmly in control for the
plains.

This will also lead to an extended period of dry weather for
this time frame, possibly into Thu as well.  Medium range models
hint at a couple of weak disturbances in the N-NW flow will drop
south over the area for Wed and again on Thu.  GFS suggests this
could lead to a chance of showers on Wed, but model consensus keeps
things dry for now, given the lack of substantial moisture for this
impulse to work with.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Aug 14 2020

Main aviation concern will be storm chances tonight.

Currently have a cold front stretching from eastern Nebraska into
west-central Kansas. There is a severe storm located southeast of
Hastings and is tracking off to the south/southwest. This storm
looks to pose our best chance for central KS to see storms
tonight as it continues to track off to the south/sw. On its
current track it would reach KRSL-KSLN just after 02z. The main
question is what the storms look like after sunset. So for now,
just went VCTS at KRSL-KGBD-KSLN after 02z. Will ramp things up if
confidence increases this cluster of storms remain intense.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  91  64  87 /  20  10  20  20
Hutchinson      68  87  61  85 /  20  10  20  20
Newton          69  87  61  86 /  20  10  10  20
ElDorado        70  87  61  86 /  20  10  10  10
Winfield-KWLD   72  89  64  86 /  10  10  10  20
Russell         65  85  61  84 /  30  20  30  30
Great Bend      66  85  61  83 /  30  20  30  30
Salina          67  86  61  86 /  30  10  20  20
McPherson       68  86  61  85 /  30  10  20  20
Coffeyville     72  90  63  87 /   0  10   0  10
Chanute         71  89  61  86 /  10  10   0  10
Iola            71  89  60  87 /  10  10   0  10
Parsons-KPPF    71  90  62  87 /   0  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Aug 14, 7:49 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
749 PM CDT Fri Aug 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
749 PM CDT Fri Aug 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible along and north of
Interstate 70 this evening. Some of these storms could be produce
quarter to half dollar sized hail and damaging winds of 60 to 65
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will again be possible Saturday evening and Saturday
night, and possibly on Sunday evening. A few strong storms may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

ELM/Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:58 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell62 min
Aug 14, 10:30 PM CDTSevere Thunderstorm WarningICTRussell30 min
Aug 14, 10:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell31 min
Aug 15, 5:51 PM CDTSpecial Weather StatementICTLabette24 min
Aug 15, 6:11 PM CDTSpecial Weather StatementICTLabette34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.